Alert archive / Mississippi / Flash Flood Warnings in 2004

Flash Flood Warning 30, NWS Jackson, MS

March 12, 2004Lamar County, Marion County, Mississippi

NWS Jackson, MS issued this flash flood warning at Mar 12, 2004, 1:15 PM CST for Lamar County, Marion County, Mississippi. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2004, 1:15 PM CST (19:15 UTC)
Expired
Mar 12, 2004, 6:00 PM CST
In force
5 hr
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Lamar County, MS, Marion County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1515 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 121919
FFWJAN
MSC073-091-130000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
115 PM CST FRI MAR 12 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAMAR COUNTY IN SOUTHEAST MISSISSIPPI
  MARION COUNTY IN SOUTH CENTRAL MISSISSIPPI

* UNTIL 600 PM CST

IT HAS BEEN REPORTED BY THE EMERGENCY MANAGEMENT OFFICES FROM 
MARION AND LAMAR COUNTIES THAT THE BIG BAY LAKE DAM LOCATED ON BAY 
CREEK IN LAMAR COUNTY FAILED AT 1235 PM CST.

THE WATER FROM THE FAILED DAM WILL TRAVEL DOWN LOWER LITTLE CREEK 
OVER THE NEXT 3 TO 5 HOURS. ROADS THAT COULD BE EFFECTED WILL BE 
TATUM SALT DOME ROAD...CANEY CHURCH ROAD...LUTHER-SAUCIER ROAD AND 
EVENTUALLY PINE BURR ROAD. THIS WATER COULD EVENTUALLY EFFECT THE 
CITY OF PINEBUR IN MARION COUNTY LATER THIS AFTERNOON...ESPECIALLY 
ALONG LOW LYING AREAS.

WATER IS ALREADY COVERING COLUMBIA PURVIS ROAD ON BAY CREEK.

PERSONS LIVING IN OR NEAR THE FLOOD AREA SHOULD MOVE TO HIGH GROUND 
IMMEDIATELY.

LAT...LON 3122 8954 3103 8954 3105 8978 3121 8976

$$
2 follow-up statements
000 
WGUS74 KJAN 122110
FFSJAN
MSC073-091-130000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
308 PM CST FRI MAR 12 2004

FLASH FLOOD WARNING REMAINS IN EFFECT FOR...

LAMAR COUNTY IN SOUTHEAST MISSISSIPPI
MARION COUNTY IN SOUTH CENTRAL MISSISSIPPI

UNTIL 6 PM CST.

THE BIG BAY LAKE DAM HAS FAILED. FLOODING FROM THIS DAM BREAK WILL 
CONTINUE UNTIL 6 PM FOR LOCATIONS ALONG LOWER LITTLE 
CREEK...GENERALLY FROM TATUM SALT DOME ROAD IN LAMAR COUNTY TO THE 
COMMUNITY OF PINEBUR IN MARION COUNTY. AS OF 245 PM...BIG BAY LAKE 
IS EMPTY...ALL THE WATER IS FLOWING DOWN THE LOWER LITTLE CREEK AND 
WATER IS STARTING TO RECEDE JUST BELOW THE DAM. THE LEADING EDGE OF 
THE WATER IS 2 TO 4 FT AND IS JUST WEST OF THE LAMAR MARION COUNTY 
LINE.

WATER COULD REACH 6 TO 8 FT ABOVE CURRENT LEVELS AT LOCATIONS 
BETWEEN PINE BURR ROAD AND WHERE HIGHWAY 13 CROSSES LOWER LITTLE 
CREEK IN PINEBUR. WATER IS EXPECTED TO REACH PINEBUR BETWEEN 330 PM 
AND 4 PM. WATER SHOULD REACH THE PEARL RIVER BETWEEN 530 PM AND 6 PM.

WATER LEVELS COULD RISE 1 TO 1.5 FEET IN THE MAIN STREAM OF THE 
PEARL RIVER FROM THE MOUTH OF LOWER LITTLE CREEK TO HUNT BLUFF LATER 
THIS EVENING. WATER LEVELS SHOULD STAY BELOW FLOOD LEVELS ALONG THE 
PEARL RIVER IN MARION COUNTY.

$$

ENTREMONT
000 
WGUS74 KJAN 122241
FFSJAN
MSC073-091-130000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
440 PM CST FRI MAR 12 2004

FLASH FLOOD WARNING REMAINS IN EFFECT FOR...

LAMAR COUNTY IN SOUTHEAST MISSISSIPPI
MARION COUNTY IN SOUTH CENTRAL MISSISSIPPI

UNTIL 6 PM CST.

THE BIG BAY LAKE DAM ON LOWER LITTLE CREEK HAS FAILED. FLOODING FROM 
THIS DAM BREAK WILL CONTINUE UNTIL 6 PM FOR LOCATIONS ALONG LOWER 
LITTLE CREEK IN LAMAR AND MARION COUNTIES.  BIG BAY LAKE IS EMPTY... 
ALL THE WATER IS FLOWING DOWN THE LOWER LITTLE CREEK AND WATER IS 
STARTING TO RECEDE JUST BELOW THE DAM. 

EMERGENCY MANAGEMENT OFFICIALS IN MARION COUNTY REPORT THAT WATER 
LEVELS OF 6 TO 8 FEET ABOVE NORMAL ARE OCCURRING ALONG LOWER LITTLE 
CREEK NEAR THE COMMUNITY OF PINEBUR IN SOUTHERN MARION COUNTY. WATER 
IS STILL RISING NEAR THE TOWN OF PINEBUR.  THE WATER IS FLOWING AT A 
VERY HIGH VELOCITY...AND POSES SIGNIFICANT DANGER TO PEOPLE LIVING 
IN HOMES IN LOW LYING AREAS AND IN AREAS WHERE IT IS MOVING ACROSS 
ROADWAYS. 

BETWEEN NOW AND 530 PM...HIGH WATER SHOULD BE NEAR THE COMMUNITY OF 
HUB AND WHERE HIGHWAY 13 CROSSES LOWER LITTLE CREEK. WATER RISES OF 
SEVERAL FEET ABOVE NORMAL FLOW ARE EXPECTED IN THESE AREAS...AND 
WATER COULD APPROACH OR EVEN POSSIBLY FLOW ACROSS THE ROADWAY AT THE 
HIGHWAY 13 BRIDGE.

TO THE WEST OF HIGHWAY 13...THE WATER RISE SHOULD BEGIN TO DIMINISH 
SOMEWHAT AS THE WATER FROM THE DAM ENTERS THE FLOOD PLAIN OF THE 
PEARL RIVER.  WATER LEVELS COULD RISE 1 TO 1.5 FEET IN THE MAIN 
CHANNEL OF THE PEARL RIVER FROM THE MOUTH OF LOWER LITTLE CREEK TO 
HUNT BLUFF LATER THIS EVENING. WATER LEVELS SHOULD STAY BELOW FLOOD 
LEVELS ALONG THE PEARL RIVER IN MARION COUNTY.

THIS IS A VERY DANGEROUS SITUATION  DO NOT DRIVE YOUR CAR IN AREAS 
WHERE WATER IS CROSSING THE ROADWAY.  IF YOU ARE IN A LOW LYING AREA 
ALONG LOWER LITTLE CREEK IN MARION COUNTY...MOVE TO HIGHER GROUND.  
PLEASE HEED ANY RECOMMENDATIONS PROVIDED BY EMERGENCY MANAGEMENT OR 
LAW ENFORCEMENT OFFICIALS.

$$

AG/MP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Mar 12, 11:40 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 12, 11:40 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1140 AM CST FRI MAR 12 2004

.DISCUSSION...NOT MUCH TO CHANGE WITH THE CURRENT FORECAST EXCEPT
FOR THE CLOUD COVER. ONLY CLOUDS AFFECTING THE FORECAST AREA WILL BE
SOME CIRRUS. THE THICKEST CIRRUS IS STILL WELL TO OUR WEST AND
SHOULD MOVE EAST AND INCREASE OVER THE REGION LATER THIS AFTERNOON
INTO THE OVERNIGHT HOURS. WITH THIS WILL MENTION MOSTLY CLEAR SKIES.
THE EXCEPTION BEING THE FAR WEST AND WILL WORD INCREASING HIGH
CLOUDS THERE.

REST OF THE FORECAST ON TRACK AS TEMPS LOOK TO FALL IN LINE WITH
EARLIER FORECAST VALUES. ONLY OTHER ADJUSTMENTS WERE MADE TO THE DEW
PT AND RH GRIDS. HERE JUST LOWERED THE VALUES AS MIXING IS BRINGING
DOWN DRIER AIR AND THE DEW PTS ARE NOW IN THE UPPER 20 TO MID 30S.
&&

.JAN WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
MS...NONE.
&&

36/ENTREMONT
Hazardous weather outlook, Mar 12, 12:14 PM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1214 PM CST FRI MAR 12 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131814-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
1214 PM CST FRI MAR 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH FRIDAY MARCH 19TH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 5:55 PM CSTFlash Flood WarningJANLamar, Marion3 hr

Nearby

Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.